Ohio, 2011

Flash Flooding in Ohio, August 25, 2011

August 25, 2011 · NWS RLX · 3 events in 3 counties and zones

After receiving about a half inch of rain on the morning of the 24th, more showers and thunderstorms reached southeast Ohio during the predawn hours on the 25th. As the line of showers and thunderstorms sagged slowly south, the individual cells were moving west to east and training over portions of northern Athens, southern Morgan, and western Washington Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After receiving about a half inch of rain on the morning of the 24th, more showers and thunderstorms reached southeast Ohio during the predawn hours on the 25th. As the line of showers and thunderstorms sagged slowly south, the individual cells were moving west to east and training over portions of northern Athens, southern Morgan, and western Washington Counties. Rain amounts of 3 to 4 inches were common in about 3 to 5 hours. The cooperative observer in Nelsonville measured 4.44 inches of rain, while Beverly had 3.23 inches. A spotter southwest of Glouster measured 3.2 inches of rain. Another spotter in southwestern Morgan County, south of Burr Oak State Park, measured 3.5 inches of rain. Street flooding and minor feeder stream flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 25, 5:44 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 25, 5:44 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
644 AM EDT THU AUG 25 2011

.SYNOPSIS...
COLD FRONT CROSSES THIS AFTERNOON AND EVENING...BEFORE STALLING TO
OUR EAST TONIGHT.  HIGH PRESSURE BUILDS INTO THE AREA THROUGH FRIDAY
NIGHT.  HURRICANE IRENE PASSES WELL EAST OF THE AREA THIS WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
7 AM UPDATE...TRIMMED SOUTHERN EDGE OF POPS THIS MORNING.
PRECIPITATION HANGING UP ACROSS THE N INSTEAD...RAISING CONCERNS FOR
EXCESS WATER THERE.

PREV DISCN...
CONVECTION OUT AHEAD OF AN APPROACHING COLD FRONT WELL INTO THE
FORECAST AREA THIS MORNING.  WITH THE UPPER LEVEL SUPPORT ALMOST
OVER TOP OF THE COLD FRONT...AND WARM...UNSTABLE...MIXED AIR MASS IN
PLACE...THE THUNDERSTORMS ARE RATHER STRONG DESPITE THE NOCTURNAL
TIMING.  EXPECT THE STORMS OVERALL NOT TO WEAKEN THAT MUCH THROUGH
THIS MORNING...ALTHOUGH THE INITIAL BATCH OUGHT TO WEAKEN AFTER
SUNRISE ON CLOUD TOP COOLING OF NOT WHILE OVER THE MOUNTAINS...THEN
WHEN THEY GET EAST OF THE MOUNTAINS AND INTO SLIGHTLY A DOWNSLOPE
REGIME.

OTHER THUNDERSTORMS FORMING TO THE WEST OF THE LEAD LINE AT THIS
TIME AND ON THROUGH THE MORNING ARE AND WILL BE QUITE STRONG. USED
MAINLY WRFNMM AND WRFARW/WRFAK5 PATTERN WITH A TIMING ADJUSTMENT OF
TWO HOURS FASTER.  POPULATED HOURLY LAV TEMPERATURES FOR TODAY AND
THEN ADJUSTED THESE HIGH VALUES DOWN PER TIMING OF CLOUDS AND
PRECIPITATION AND THEN ARRIVED AT A MAXT FROM THERE.

IN THE WAKE OF THE FRONT...LOW CLOUDS AND FOG ARE LIKELY TO FORM
LATER TONIGHT...MAINLY ALONG AND EAST OF THE OHIO RIVER.  ROLLED
WITH THE HIGHER OF THE MAV/MET FOR LOWS.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
HIGH PRESSURE ACROSS THE GREAT LAKES REGION BUILDS SOUTHEAST INTO
THE OH VALLEY AND WV...WHILE A QUASI STATIONARY FRONTAL BOUNDARY
LINGERS ALONG OR JUST EAST OF THE EASTERN MOUNTAINS FRIDAY.  THIS
SCENARIO BRINGS DRY WEATHER FRIDAY AND SATURDAY LOWLANDS...WITH LOW
CHANCE FOR SHOWERS OR THUNDERSTORMS ALONG THE MOUNTAINS.

MODELS INDICATE THAT THE NORTHERLY FLOW AT H85 WILL BRINGS AN
AIRMASS 5C COOLER THAN THURSDAY...AND VERTICAL PROFILES SUGGEST A
GOOD DEAL OF SUBSIDENCE WITH VERY DRY AIR AT AND ABOVE H7. MODELS
ALSO SHOWING AN H5 SHORT WAVE ACROSS OH VALLEY ON FRIDAY.
HOWEVER...DUE TO THE DRY CONDITIONS IN THE COLUMN...EXPECT MOSTLY
CLEAR SKIES. THIS SCENARIO CALLS FOR LOWER TEMPERATURES FRIDAY
AFTERNOON...GENERALLY IN THE LOWER 80S LOWLANDS...RANGING TO THE
LOWER 70S HIGHEST ELEVATIONS NORTHEAST MOUNTAINS. THEREFORE...
DECREASE HIGHS TEMPS ABOUT 5 DEGREES AREAWIDE. THESE TEMPS ARE
CLOSER TO THE MET/NAM GUIDANCE.

MODELS SUGGEST A GRADUAL INCREMENT IN H85 NORTHERLY FLOW AS
HURRICANE IRENE APPROACHES THE CAROLINAS COAST FRIDAY NIGHT...AND
VIRGINIA SATURDAY. HIGH LEVEL CLOUDS ASSOCIATED WITH IRENE WILL
THICKEN SATURDAY...MAINLY ALONG THE EASTERN MOUNTAINS CUTTING
DOWN SUNSHINE HEATING. THEREFORE...KEPT SATURDAYS HIGH TEMPS IN
THE SIMILAR TO FRIDAYS.

BY SUNDAY MORNING...IRENE SHOULD BE LOCATED OFF THE EASTERN SEABOARD
COAST CLOSER TO NYC. AT THE SAME TIME...A COLD FRONT REACHES
SOUTHEAST OH. DUE TO THE POSITION OF IRENE WITH RESPECT OF THE
APPROACHING COLD FRONT...SEEMS THAT THE FLOW FROM IRENE COULD RUN
PARALLEL AHEAD OF THE FRONT...MINIMIZING ITS CONVERGENCE...AT
LEAST OVER WV. THEREFORE...SUSPECTING THIS IS WHY MODELS ARE NOT
SPITTING ANY QPF WITH THIS FRONT. THEREFORE...KEPT DRY WEATHER FOR
SUNDAY WITH SOME DIURNAL CU FORMING DURING THE AFTERNOON HOURS.

DOWN PLAYED DOWNSLOPE WARMING PER MIXING EXPECTED DUE TO STRONG LOW
LEVEL FLOW OVER THE WEEKEND.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
GENERALLY QUIET IN EXTENDED LAND. UPR TROF REESTABLISHES ITSELF
EARL NEXT WEEK WITH NW FLOW ALOFT PREVAILING. A COUPLE SFC FRONTS
MAKE A RUN AT THE AREA BUT WX LOOKS MAINLY DRY AT THIS DISTANCE.
TEMPS WILL RANGE GENERALLY LWR 80S OUTSIDE OF MTNS FOR HIGHS AND
ARND 60 FOR LOWS.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
LINE OF STRONG CONVECTION SWEEPING THROUGH THE AREA TODAY.

EXPECT CONVECTION...HAVING STRETCHED FROM EAST CENTRAL OHIO E ACROSS
MOST OF NORTHERN WV AS DAWN APPROACHED...WILL ALSO GRADUALLY WORK S
DURING THE DAYLIGHT MORNING AND MIDDAY HOURS.  THE CONVECTION THREAT
WILL LAST UNTIL THE ASSOCIATED COLD FRONT PUSHES THROUGH ALTHOUGH
MOST OF IT WILL BE OVER ABOUT TWO HOURS PRIOR TO THE ACTUAL FRONTAL
PASSAGE.  THE FRONTAL PASSAGE IS NOT EXPECTED UNTIL EARLY THIS
AFTERNOON ALONG THE OHIO RIVER...LATE THIS AFTERNOON ACROSS CENTRAL
WV...AND NEAR OR EVEN JUST BEYOND 00Z FRI IN THE MOUNTAINS.

MVFR WILL BE MOST COMMON IN THE PRECIPITATION WITH BRIEF IFR TO LIFR
UNDER THE HEAVIEST DOWNPOURS ASSOCIATED WITH THE CONVECTION.  LOW
CLOUDS AND FOG ARE LIKELY TO START FORMING E OF THE OHIO RIVER BY
06Z TONIGHT...WITH AREAS OF LIFR/VLIFR LOW CLOUD AND DENSE FOG BY
DAWN FRI.

GUSTY SW SURFACE FLOW WILL CONTINUE UNTIL THE FRONT PASSES...THE
FLOW SWITCHES TO LIGHT NW BEHIND THE FRONT AND THEN VEERS TOWARD NE
THIS EVENING BEFORE BECOMING LIGHT AND VARIABLE OVERNIGHT.  STRONG
SW FLOW TO START WILL BECOME MODERATE SW DURING THE DAY TODAY UNTIL
THE FRONT PASSES...WHEN FLOW ALOFT BECOMES LIGHT NW...VEERING TO
LIGHT N TONIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: COVERAGE AND TIMING OF CONVECTION DURING THE
DAYLIGHT HOURS ON THURSDAY IS QUESTION.  VISIBILITY MAY BE HIGHER
THAN FORECAST.  TIMING AND EXTENT OF FORMATION OF LOW CLOUDS AND
FOG TONIGHT MAY DIFFER.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                    THU 08/25/11
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EDT 1HRLY       04   05   06   07   08   09   10   11   12   13   14   15
CRW CONSISTENCY  H    H    M    M    M    L    L    L    M    M    M    H
HTS CONSISTENCY  M    M    M    M    L    L    L    M    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    M    M    M    L    L    L
EKN CONSISTENCY  H    H    H    M    M    M    L    L    M    M    M    M
PKB CONSISTENCY  M    M    L    L    M    M    M    L    M    H    H    H
CKB CONSISTENCY  H    M    M    M    M    L    M    M    M    M    H    H

AFTER 12Z FRIDAY...
IFR CONDITIONS POSSIBLE IN LOW CLOUDS AND FOG LATE THU NIGHT INTO
FRI MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/ARJ
NEAR TERM...TRM
SHORT TERM...ARJ
LONG TERM...30
AVIATION...TRM
Hazardous weather outlook, Aug 25, 3:11 AM EST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
411 AM EDT THU AUG 25 2011

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-260815-
GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON-
VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
411 AM EDT THU AUG 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM / ARJ

In the hours before

Special weather statement, Aug 25, 2:45 AM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
345 AM EDT THU AUG 25 2011

WVZ030>032-040-250845-
BARBOUR WV-HARRISON WV-LEWIS WV-TAYLOR WV-
345 AM EDT THU AUG 25 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEWIS...NORTHERN
BARBOUR...SOUTHEASTERN HARRISON AND TAYLOR COUNTIES...

AT 342 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF WESTON...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR LOST CREEK AROUND 350 AM...STONEWOOD...NUTTER
FORT...CENTURY...AND CLARKSBURG AROUND 400 AM...ANMOORE...AND DESPARD
AROUND 405 AM...BRIDGEPORT AROUND 410 AM...GALLOWAY AND ROSEMONT
AROUND 420 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
101 AND 128.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3909 8018 3911 8022 3910 8029 3904 8031
      3901 8038 3915 8051 3940 8019 3941 8010
      3939 8008 3946 7995 3945 7990 3943 7989
      3930 7989 3928 7985 3924 7984

08
Special weather statement, Aug 25, 4:18 AM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
518 AM EDT THU AUG 25 2011

OHZ066-067-075-251015-
ATHENS OH-MORGAN OH-PERRY OH-
518 AM EDT THU AUG 25 2011

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ATHENS...SOUTHERN PERRY
AND SOUTHWESTERN MORGAN COUNTIES...

AT 512 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF
LOGAN...MOVING EAST AT 35 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THIS STORM.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR NEW STRAITSVILLE AROUND 540 AM...BUCHTEL...
NELSONVILLE...AND SHAWNEE AROUND 545 AM...BUCHTEL...AND HEMLOCK
AROUND 550 AM...TRIMBLE...JACKSONVILLE...GLOUSTER AND CHAUNCEY AROUND
555 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3965 8178 3926 8189 3935 8229 3947 8229
      3948 8228 3947 8218 3955 8217 3955 8226
      3959 8227 3959 8238 3961 8239 3962 8238

08
Special weather statement, Aug 25, 6:02 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
702 AM EDT THU AUG 25 2011

OHZ067-076-WVZ010-251145-
MORGAN OH-PLEASANTS WV-WASHINGTON OH-
702 AM EDT THU AUG 25 2011

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT PLEASANTS...
SOUTHERN MORGAN AND WASHINGTON COUNTIES...

AT 654 AM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED 5
MILES NORTHWEST OF CHESTERHILL...MOVING EAST AT 40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR BEVERLY AROUND 710 AM...DEVOLA AROUND 720
AM...BELMONT AROUND 730 AM...POINT LOOKOUT AROUND 740 AM AND ARVILLA
AROUND 750 AM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-77 BETWEEN MILE MARKERS
1 AND 17 IN OHIO.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3960 8134 3961 8127 3958 8126 3958 8104
      3954 8104 3947 8111 3948 8105 3945 8102
      3934 8107 3938 8140 3941 8144 3939 8149
      3945 8186 3946 8204 3959 8203 3963 8158
      3959 8158 3959 8149 3964 8148 3964 8145

08

The radar

The Charleston,WV radar (KRLX), 132 km away, was scanning. The volume nearest the first event began at 11:42 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Athens

When
August 25, 6:45 AM EST to 8:45 AM EST
Where
Athens County, 0.21 mi S of Jacksonville to 2.04 mi NW of Mc Leish
Cause
Heavy Rain
Property damage
$10,000
Reported by
COOP Observer
Coordinates
39.467, -82.079

The small feeder streams into Sunday Creek and Federal Creek overflowed causing minor street flooding. Sunday Creek rose 8 to 10 feet but remained mostly within its banks. Route 33 in Nelsonville was flooded.

Flash Flood, Morgan

When
August 25, 7:00 AM EST to 9:00 AM EST
Where
Morgan County, Bishopville to 1.68 mi S of Bishopville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.520, -82.050

Small streams, such as Aldridge Run, flooded roads.

Flash Flood, Washington

When
August 25, 7:45 AM EST to 9:00 AM EST
Where
Washington County, Bartlett to 2.83 mi N of West Marrietta
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.420, -81.820

Small streams overflowed onto roads. Cats Creek was one specific example with roads flooded just north of Lowell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334917, 334921, 334928.